Posted by sowhysosad on April 9, 2009, at 18:20:31
In reply to Dopamine depletion: A myth?, posted by SLS on April 9, 2009, at 7:24:21
> Yes, I have heard for years that SSRIs cause dopamine depletion, and that this might be responsible for the induction of apathy or a loss of therapeutic effect ("poop-out"). However, where is there scientific evidence to support this notion? I would say that chronic SSRI usage might produce a change in the activity of neural pathways afferent to dopaminergic structures and circuits. However, to think that neurons actually run out of neurotransmitter seems unlikely to me. They probably are just not being stimulated to release dopamine.
> What do you think? Is there any scientific evidence that demonstrates that an SSRI can produce dopamine depletion downstream?
> - Scott
Interesting theory Scott.
How would this tie in with anecdotal evidence from people whose SSRI "side efffects" have been seemingly alleviated by dopaminergic meds or supplements?
Would this suggest that the relevant neurons are still being stimulated to release dopamine, reversing the SSRI's effects, under these circumstances?